Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 22, 2024, 2:31 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 23, 2024, 12:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2024, 2:31 AM PST (10:31 UTC)
- In effect from
- Jan 23, 2024, 12:00 AM PST
- Expired
- Jan 23, 2024, 10:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
860 WHUS46 KMFR 221031 CFWMFR Coastal Hazard Message National Weather Service Medford OR 231 AM PST Mon Jan 22 2024 ORZ021-022-230115- /O.NEW.KMFR.BH.S.0001.240123T0800Z-240123T1800Z/ South Central Oregon Coast-Curry County Coast- 231 AM PST Mon Jan 22 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...A moderate west swell will combine with a building long period west swell. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
212 WHUS46 KMFR 222200 CFWMFR Coastal Hazard Message National Weather Service Medford OR 200 PM PST Mon Jan 22 2024 ORZ021-022-231800- /O.CON.KMFR.BH.S.0001.240123T0800Z-240123T1800Z/ South Central Oregon Coast-Curry County Coast- 200 PM PST Mon Jan 22 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT PST TONIGHT THROUGH 10 AM PST TUESDAY... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming (rising) tide that coincides with the greatest sneaker wave risk is from 4 to 10 am PST Tuesday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
177 WHUS46 KMFR 231759 CFWMFR Coastal Hazard Message National Weather Service Medford OR 959 AM PST Tue Jan 23 2024 ORZ021-022-231900- /O.EXP.KMFR.BH.S.0001.000000T0000Z-240123T1800Z/ South Central Oregon Coast-Curry County Coast- 959 AM PST Tue Jan 23 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS MORNING... Long period swells are expected to diminish along with lowering tide. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 21, 9:08 PM PST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 21, 9:08 PM PST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
908 PM PST Sun Jan 21 2024
.DISCUSSION...Moderate to heavy rain is falling in western
Josephine County and western Jackson County. The rain is moving
north-northeast tonight and will begin drying out to leave
scattered showers into the morning. The afternoon will have more
steady showers moving into the coast and west of the Cascades. The
Wind Advisory will finish at 10 PM tonight. Please see the
previous discussion for more information. -Hermansen
&&
.AVIATION...22/00Z TAFs...South winds will continue to breezy over
higher terrain, and will strengthen tonight into early Monday. This
will lead to some turbulence as well as low-level wind shear
concerns, notably near the coast (including North Bend. Ascents and
descents could be bumpy here in Medford, especially towards the
south end of the valley.
Precipitation will pick up again with the arrival of the front
tonight. Snow levels remain at 5000 to 6000 feet, which will
generally limit snowfall to mountain peaks. Rainfall will taper off
to light, scattered showers by late Monday afternoon as the front
presses onshore. Of course, rain and snowfall can locally lower
ceilings and visibilities as well as obscure terrain. -CSP/Spilde
&&
.MARINE...Updated 730 PM Sunday January 21, 2024...Low pressure will
bring gusty south winds to the coastal waters this evening. These
winds will approach gale force resulting in steep to very steep and
hazardous short-period seas. The associated front will move onshore
overnight and winds will gradually ease, but seas will remain very
steep into Monday morning. Conditions will improve Monday afternoon
into Tuesday. Additional fronts, one Tuesday night into Wednesday
and another Thursday through Friday night, will bring periods of
strong winds and at least steep seas through late in the week. The
outlook is for improving conditions next weekend. -Spilde
&&
.PREV DISCUSSION... /Issued 504 PM PST Sun Jan 21 2024/
SHORT TERM...Light to moderate showers, high snow levels (around
6000 feet) and breezy to gusty winds are being observed across the
area today. A low pressure is approaching from the west and as
this low moves north-northeast, it will bring a front into the
area this evening through early Monday. Gusty winds will increase
ahead of this front, strongest over the mountains and into the
Shasta Valley with gusty winds also along the coast. Moderate to
locally heavy rain and higher mountain snow will spread into the
area as well. Then, a showery regime is expected Monday afternoon
through Monday night as a trough moves into the area. Snow
levels will remain elevated through Monday and expect temperatures
to be relatively mild for this time of year, with high temperatures
about 5 degrees above normal and low temperatures around 5 to 10
degrees above normal.
As this next front moves through the area this evening through
Monday morning, the heaviest precipitation is expected across
southwest portions of the area, in Curry, southwest Josephine and
western/south- central Siskiyou counties as well as over the
Cascades and Siskiyous. Precipitation totals of 1 to 2 inches are
likely for these areas. The National Blend of Models (NBM) also
shows a 20-40% chance for locally higher amounts of 3 inches along
the Curry coast and into the Kalmiopsis Mountains as well as into
western Siskiyou County. For areas near Mount Shasta, the NBM and
high resolution models support around a 60% chance of 3 inches or
more of precipitation, mainly across higher terrain in the Mount
Shasta area. Snow levels are currently high around 6000 feet and
will remain elevated through Monday. So most the precipitation
will fall as rain. Snow impacts will be limited to higher mountain
areas, above 6000 feet. In areas where heavy rain is forecast,
such as along the coast and into portions of Siskiyou County, we
are continuing to monitor the potential for minor flooding in the
area of heavy rainfall, mainly for small streams or low-lying
areas and urban areas with poor drainages. With this rain on
saturated soils, there is an increased risk for rockfalls and
landslides, especially near the coast but also for inland areas
that see heavy rainfall.
Additionally, the National Blend of Models and high resolution
ensemble forecasts support a 15% chance of thunderstorms along the
Curry coast tonight as the front moves into the area. Then, late
Monday afternoon into Monday evening, models show weak instability
and support a slight chance 10-20% for isolated thunderstorms
west of the Cascades, with the best chance in and near the
Brookings area.
Shower activity will decrease late Monday night into early Tuesday as
the upper trough begins to move east.
LONG TERM...Tuesday Morning 01/23 to Sun 01/28...The progressive
pattern with yet more rain on the way continues into the new week. A
series of low pressure systems will drag increasingly sub-tropical
moisture into the region and send several occluding fronts through
the region through the week. The forecast for this week will be
rinse and repeat in terms of conditions, with a warming trend
expected over the weekend.
By early Tuesday morning, precipitation from Sunday/Monday frontal
system will have mostly ended, with just a few light showers over
the Cascades and along the coast possible which will have mostly
ended by the afternoon as a very brief ridge builds in. Meanwhile,
the next wave will approach from the west, moving inland early
Wednesday morning. Like previous systems, south winds will
strengthen ahead of the front Wednesday morning, especially over the
mountains/ridges, east of the Cascades, and in the Shasta Valley.
Precipitation will again be heaviest over the coast, Cascades, and
southern and western Siskiyou County mountains. A shortwave trough
will dig down after the initial wave of precipitation and likely
persist showers through Thursday morning.
Besides precipitation, daily temperatures will be similar to those
we've seen this weekend. The warmer airmass will bring plenty of
cloud cover and warmer than average temperatures (5-10 degrees above
seasonal normals). Highs in the 50s west of the Cascades, 40s
eastwards, and 30s in the mountains will be the norm for the work
week (average lows this time of year are 30s west of the Cascades
and low 20s eastwards). Lows will also be above average, in the 40s
west of the Cascades and 30s eastwards. Snow levels will generally
be above 5,000 feet all week, rising to 5500-6500 feet as a front
moves in and then lowering to 4500-5000 feet as the showers leftover
from the front taper off. Heavier snow will as such be limited to
the mountains, but light accumulations of snow and rain-snow mix is
possible many areas east of the Cascades overnight and in the early
morning hours early Wednesday through early Friday.
As we get into the weekend, conditions will get even warmer than
they are now. Another system moves in Friday morning, bringing a
warm sub-tropical air mass that will send snow levels rocketing
above 8,000 feet, bringing an end to snow outside of the highest
peaks. Along with this, daytime temperature will see an uptick each
day over the weekend, with highs in the 60s possible in valleys and
coastal areas west of the Cascades Sunday and Monday as showers end
and a ridge builds in.
The main impact from these fronts would be hydrological in nature as
local rivers receive influxes of water from rainfall and possibly
snowmelt, and we'll be keeping an eye on the river forecasts through
the week. -CSP
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...Wind Advisory until 10 PM PST this evening for CAZ081.
PACIFIC COASTAL WATERS...Hazardous Seas Warning until 10 AM PST
Monday for PZZ350-356-370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:00 PM PST | Small Craft Advisory | MFR | 32 hr | |
| Jan 22, 2:00 PM PST | Hazardous Seas Watch | MFR | 12 hr |
Nearby
Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.